Alert archive / Louisiana / Tornado Warnings in 2010

Tornado Warning 16, NWS Lake Charles, LA

December 31, 2010Avoyelles Parish, Rapides Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at Dec 31, 2010, 1:27 PM CST for Avoyelles Parish, Rapides Parish, Louisiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 31, 2010, 1:27 PM CST (19:27 UTC)
Expired
Dec 31, 2010, 2:00 PM CST
In force
33 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Avoyelles Parish, LA, Rapides Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2010-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2010-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1228 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
1.2
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

053 
WFUS54 KLCH 311927
TORLCH
LAC009-079-312000-
/O.NEW.KLCH.TO.W.0016.101231T1927Z-101231T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
127 PM CST FRI DEC 31 2010

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN AVOYELLES PARISH IN CENTRAL LOUISIANA...
  THIS INCLUDES...MARKSVILLE...EFFIE...
  NORTHEASTERN RAPIDES PARISH IN CENTRAL LOUISIANA...

* UNTIL 200 PM CST

* AT 125 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR RUBY...
  MOVING NORTHEAST AT 35 MPH.

* THE TORNADO WILL BE NEAR...
  CENTERPOINT BY 135 PM CST...
  BROUILLETTE BY 140 PM CST...
  DEVILLE BY 145 PM CST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NATIONAL WEATHER SERVICE RADAR INDICATES A TORNADO MAY FORM AT ANY
TIME. TAKE COVER NOW! ABANDON MOBILE HOMES AND VEHICLES. MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR AWAY FROM WINDOWS.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.

LAT...LON 3148 9216 3141 9214 3136 9207 3133 9208
      3134 9202 3132 9199 3129 9201 3124 9198
      3126 9194 3129 9195 3131 9193 3130 9188
      3104 9216 3113 9234 3148 9218
TIME...MOT...LOC 1927Z 210DEG 30KT 3118 9219

$$

13
3 follow-up statements
146 
WWUS54 KLCH 311943
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
143 PM CST FRI DEC 31 2010

LAC009-079-312000-
/O.CON.KLCH.TO.W.0016.000000T0000Z-101231T2000Z/
RAPIDES LA-AVOYELLES LA-
143 PM CST FRI DEC 31 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 PM CST FOR
NORTHWESTERN AVOYELLES AND NORTHEASTERN RAPIDES PARISHES...

AT 140 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR EFFIE..MOVING
NORTHEAST AT 35 MPH.

THE TORNADO WILL BE NEAR...
  DEVILLE BY 150 PM CST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NATIONAL WEATHER SERVICE RADAR INDICATES A TORNADO MAY FORM AT ANY
TIME. TAKE COVER NOW! ABANDON MOBILE HOMES AND VEHICLES. MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST FRIDAY EVENING FOR
SOUTHWESTERN LOUISIANA.

&&

LAT...LON 3134 9202 3132 9199 3129 9201 3119 9207
      3124 9229 3147 9216 3141 9214 3136 9207
      3133 9208
TIME...MOT...LOC 1943Z 210DEG 30KT 3128 9214

$$

13
638 
WWUS54 KLCH 311953
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
153 PM CST FRI DEC 31 2010

LAC009-079-312000-
/O.CON.KLCH.TO.W.0016.000000T0000Z-101231T2000Z/
RAPIDES LA-AVOYELLES LA-
153 PM CST FRI DEC 31 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 PM CST FOR
NORTHWESTERN AVOYELLES AND EXTREME NORTHEASTERN RAPIDES PARISHES...

AT 149 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR DEVILLE..MOVING
NORTHEAST AT 35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NATIONAL WEATHER SERVICE RADAR INDICATES A TORNADO MAY FORM AT ANY 
TIME. TAKE COVER NOW! ABANDON MOBILE HOMES AND VEHICLES. MOVE TO AN 
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST FRIDAY EVENING FOR
SOUTHWESTERN LOUISIANA.

&&

LAT...LON 3134 9202 3132 9199 3129 9201 3123 9204
      3133 9221 3147 9216 3141 9214 3136 9207
      3133 9208
TIME...MOT...LOC 1953Z 214DEG 32KT 3136 9206

$$

13
353 
WWUS54 KLCH 312000
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
200 PM CST FRI DEC 31 2010

LAC009-079-312010-
/O.EXP.KLCH.TO.W.0016.000000T0000Z-101231T2000Z/
RAPIDES LA-AVOYELLES LA-
200 PM CST FRI DEC 31 2010

...THE TORNADO WARNING FOR NORTHWESTERN AVOYELLES AND EXTREME
NORTHEASTERN RAPIDES PARISHES HAS EXPIRED...

THE STORM THAT PROMPTED THE WARNING HAS MOVED NORTHEAST AND OUT OF 
THE AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST FRIDAY EVENING FOR
SOUTHWESTERN LOUISIANA.

LAT...LON 3134 9202 3132 9199 3129 9201 3123 9204
      3133 9221 3147 9216 3141 9214 3136 9207
      3133 9208
TIME...MOT...LOC 2000Z 214DEG 32KT 3141 9202

$$

13

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Dec 31, 12:41 PM CST, 46 minutes earlier.

Area forecast discussion, Dec 31, 12:41 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1241 PM CST FRI DEC 31 2010

.AVIATION...
CONVECTION STARTING TO PICK UP IN COVERAGE AND INTENSITY ACROSS
THE AREA. PRELIMINARY LOOK AT INCOMING DATA FROM THE SPECIAL 18Z
SOUNDING REVEALS THAT THE CAPPING INVERSION EVIDENT ON THE 12Z
SOUNDING HAS WEAKENED. BEST CHANCE OF THUNDER LIES ACROSS CENTRAL
AND SOUTH CENTRAL LOUISIANA. REMOVED TS MENTION FROM KBPT...BUT
DID LEAVE A VCTS IN KLCH FOR A FEW HRS LATE THIS AFTERNOON/EARLY
THIS EVENING. IFR EXPECTED TO PREVAIL KBPT/KLCH WITH PERHAPS A
WINDOW OF MVFR THIS AFTERNOON/EVENING. MVFR TO PREVAIL AT THE
REMAINING TERMINALS WITH TEMPO/PROB THUNDER. SHOWER AND
THUNDERSTORM ACTIVITY WILL END FOR KLCH AND KBPT BY THIS
EVENING...BUT LINGER INTO THE OVERNIGHT HOURS FARTHER EAST.

13

&&

.PREV DISCUSSION... /ISSUED 859 AM CST FRI DEC 31 2010/

UPDATE...
ADDED DENSE FOG TO THE MARINE ZONES...AND EXTENDED SMALL CRAFT
ADVISORY THROUGH TONIGHT.

DISCUSSION...
AWOS SITES OFFSHORE INDICATE WIDESPREAD AREAS OF DENSE SEA
FOG...SO ADDED A DENSE FOG ADVISORY IN COASTAL MARINE ZONES. DO
NOT EXPECT CONDITIONS TO IMPROVE UNTIL TONIGHT WHEN COLD FRONT
GETS CLOSER.

PREV DISCUSSION... /ISSUED 545 AM CST FRI DEC 31 2010/

AVIATION...
JUICED UP OPEN GULF BRINGING IN DEEP MOISTURE AND ABUNDANCE OF MVFR
CEILINGS WITH PERIODS OF IFR CONDITIONS MAINLY ALONG THE COASTAL
AREAS OF SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA. PATCHY LIGHT RAIN
OCCURRING OFF AND ON ACROSS THE REGION IN THE 35 MPH SOUTHERLY
STEERING FLOW. SURFACE WINDS WILL STAY UP THIS MORNING DUE TO A
TIGHT PRESSURE GRADIENT. WE HAVE ALREADY SEEN WIND GUSTS UP TO 30
MPH IN SOME LOCATIONS. MAINLY EXPECT CEILINGS TO REMAIN IN THE MVFR
RANGE THROUGH THE MORNING...HOWEVER WARM SOUTHERLY FLOW AND MIXING
WILL BRINGING HIGHER CLOUDS THIS AFTERNOON. A COLD FRONT WILL MOVE
ACROSS THE AREA THIS AFTERNOON AND EVENING ALLOW FOR SHOWERS AND
THUNDERSTORMS TO DEVELOP ALONG THE LEADING EDGE. LOWER VISIBILITIES
AND CLOUDS ARE POSSIBLE THIS AFTERNOON AND EVENING WITH THE STRONGER
STORMS. WARM AIR OVERRUNNING THE FRONT COMBINED WITH STRONG LIFT WILL
KEEP RAIN IN THE FORECAST THROUGH TONIGHT. NORTHERLY STABLE FLOW
WILL BRING VFR CONDITIONS ON SATURDAY.

DISCUSSION...
NWS RADAR IS PICKING UP ON ISOLATED FAST MOVING SHOWERS FROM THE
I-10 CORRIDOR NORTHWARD INTO THE LAKES REGION OF SOUTHEAST TEXAS
AND CENTRAL LOUISIANA THIS MORNING. TEMPERATURES VARY FROM THE
UPPER 60S TO THE LOWER 70S FROM HOUSTON TO NEW ORLEANS WHILE
WINDS HAVE CONTINUED UP OVERNIGHT FLOWING INTO AN AREA OF LOW
PRESSURE OVER NORTH TEXAS/OKLAHOMA.

IF THE TEMPS ARE A BIT TO WARM HERE...WEATHER STATIONS IN NORTH
DAKOTA ARE REPORTING TEMPERATURES VARYING FROM -3 TO -6 DEGREES
BELOW ZERO. JASPER IS REPORTING 70 DEGREES...LAKE CHARLES HAS
68...AND ALEXANDRIA HAS 69 DEGREES. EVEN CALIFORNIA IS REPORTING
TEMPS IN THE 30S TO 40S THIS MORNING WITH MIAMI BEACH IS AT 67
DEGREES. LOCATION...LOCATION...LOCATION.

TODAY SKIES WILL REMAIN CLOUDY AHEAD OF A COLD FRONT THAT WILL
MOVE THROUGH THE SOUTHEAST TEXAS BY THIS EVE AND SOUTH-CENTRAL
LOUISIANA BY TOMORROW MORNING. SHOWERS AND THUNDERSTORMS WILL BE
ON THE INCREASE TODAY INTO TONIGHT AHEAD OF THE COLD FRONT WITH
BRISK SOUTHERLY WINDS ON TAP. ONCE AGAIN THIS WILL BRING SOME MUCH
NEEDED RAINFALL FOR THIS REGION. A SECONDARY SURGE OF COLD AIR
OVERNIGHT WILL SEE TEMPS IN THE 50S TOMORROW MORNING. SO FOR TODAY
SPRING LIKE WEATHER WITH AFTN TEMPS INTO THE 70S... TOMORROW FALL
RETURNS WITH LOW TEMPS IN THE 50S AND FOR SUNDAY WE WILL HAVE
WINTER WEATHER WITH LOWS INTO THE 30S TO START THE DAY.

HIGH PRESSURE WILL SETTLED OVER THE REGION BY SUNDAY WITH CLEAR
SKIES AND NORTH WINDS...THIS WILL CONTINUE INTO MONDAY. TUESDAY
WE WILL SEE INCREASING CLOUDS WITH AREAS OF RAIN DEVELOPING. THIS
PATTERN WILL CONTINUE INTO WEDNESDAY AND THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  74  52  63  39 /  60  50  10  10
KBPT  75  48  63  38 /  50  40  10  10
KAEX  74  50  61  35 /  70  50  10  10
KLFT  75  55  64  40 /  70  70  20  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...DENSE FOG ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR COASTAL WATERS
     FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-COASTAL
     WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
     COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL
     CITY, LA OUT 20 NM-WATERS FROM CAMERON, LA TO HIGH ISLAND,
     TX EXTENDING FROM 20 NM TO 60 NM-WATERS FROM INTRACOASTAL
     CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM-
     WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
     LA EXTENDING FROM 20 NM TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 6 AM CST SATURDAY FOR WATERS FROM
     CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60
     NM-WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA
     EXTENDING FROM 20 NM TO 60 NM-WATERS FROM LOWER ATCHAFALAYA
     RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60
     NM.

&&
Hazardous weather outlook, Dec 31, 10:45 AM CST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1045 AM CST FRI DEC 31 2010

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-010945-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
1045 AM CST FRI DEC 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE THIS AFTERNOON
AND EVENING IN RESPONSE TO A COLD FRONT APPROACHING FROM THE
NORTHWEST. SOME OF THESE STORMS COULD BE SEVERE...PRODUCING WINDS
OVER 60 MPH...LARGE HAIL...AND AN ISOLATED TORNADO. CENTRAL
LOUISIANA AND ACADIANA HAVE THE GREATEST RISK OF SEVERE
STORMS...WHILE THE BEAUMONT TO LAKE CHARLES REGION HAVE A SMALLER
THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
RAINS WILL MOVE BACK INTO THE FORECAST DURING MID-WEEK NEXT WEEK.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-010945-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-
1045 AM CST FRI DEC 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
AREAS OF DENSE FOG AND HIGH SEAS WILL KEEP THE NORTHWEST GULF OF
MEXICO HAZARDOUS THROUGH TONIGHT. SHOWERS AND THUNDERSTORMS WILL
INCREASE IN COVERAGE AS A COLD FRONT APPROACHES FROM THE NORTHWEST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINDS AND SEAS WILL BE HIGH SATURDAY AND SUNDAY IN THE WAKE OF THE
COLD FRONT PASSAGE. CONDITIONS WILL IMPROVE ON MONDAY...BUT BE
THREATENED AGAIN ON TUESDAY IN RESPONSE TO A WEAK LOW PRESSURE AREA
IN THE VICINITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 9:09 AM CSTMarine Dense Fog AdvisoryLCH15 hr
Dec 31, 1:51 PM CSTTornado WarningLCHRapides24 min
Dec 31, 2:21 PM CSTTornado WarningLCHRapides24 min

Nearby

Tornado Warnings in Louisiana, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.